Clinical significance of HIT
Heparin is one of the most commonly given pharmaceuticals. Apart from bleeding complications as the most common unwanted side effect, a significant number of subjects develop a prothrombotic state called heparin induced thrombocytopenia (HIT). HIT is clinically classified as either a mild form with an asymptomatic decrease in thrombocyte count (type I) or as a serious condition with thromboembolic complications (type II).
HIT Type I, as well as heparin-associated thrombocytopenia (HAT) has a mild, transient course and is generally not associated with thromboembolic complications. It is normally not necessary to stop heparin therapy, since the platelet count will normalize even with continued treatment. HIT type II is an immunomediated effect that is seen in 1% to 5% of subjects undergoing heparin therapy and it usually sets in after the first 5 to 10 days of treatment. However, the first symptoms might show only a few minutes or hours after start of treatment if the subject has been treated with heparin in the last 100 days. It also occurs that delayed HIT symptoms appear several days or weeks after the therapy has ended.
The main component of the pathogenesis of HIT is an antibody directed against heparin/PF4 complexes. Formation of these antibodies is most commonly triggered when subjects are given unfractionated heparin (UFH) after a cardiopulmonary bypass surgery (50%) or serious orthopaedic operations (15%). Even though HIT is more common in subjects receiving a high intravenous heparin dose, the disease can also appear after temporary exposure to a heparin flush, a subcutaneous heparin administration or after exposure to i.e. heparin coated catheters used for chronic dialysis.
Clinical or Research use of HIT
- To demonstrate heparin/PF4-antibodies during heparin therapy
- Laboratory analyses to support a suspected HIT II diagnosis